Substantially Higher and Earlier Occurrence of Anti-Tuberculosis Drug-Related Adverse Reactions in HIV Coinfected Tuberculosis Patients: A Matched-Cohort Study

Takashi Matono, Takeshi Nishijima, Katsuji Teruya, Eriko Morino, Jin Takasaki, Hiroyuki Gatanaga, Yoshimi Kikuchi, Mitsuo Kaku, Shinichi Oka

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)

Abstract

Little information exists on the frequency, severity, and timing of first-line anti-Tuberculosis drug-related adverse events (TB-AEs) in HIV-Tuberculosis coinfected (HIV-TB) patients in the antiretroviral therapy (ART) era. This matched-cohort study included HIV-TB patients as cases and HIV-uninfected tuberculosis (non-HIV-TB) patients as controls. Tuberculosis was culture-confirmed in both groups. Cases were matched to controls in a 1:4 ratio on age, sex, and year of diagnosis. TB-AEs were defined as Grade 2 or higher requiring drug discontinuation/regimen change. From 2003 to 2015, 94 cases and 376 controls were analyzed (95% men, 98% Asians). Standard four-drug combination therapy was initiated in 91% of cases and 89% of controls (p = 0.45). Cases had a higher frequency of TB-AE [51% (48/94) vs. 10% (39/376), p < 0.001]. Their major TB-AEs were fever (19%), rash (11%), and neutropenia (11%). TB-AEs were more severe in cases [Grade 3 or higher: cases (71%, 34/48) vs. controls (49%, 19/39), p < 0.001]. The time from treatment initiation to TB-AE was shorter in cases [median 18 (interquartile range 12-28) vs. 27 (15-57) days, p = 0.027], and 73% of TB-AEs in cases occurred within 4 weeks of starting anti-Tuberculosis treatment. HIV infection was an independent risk factor for TB-AEs in the multivariate Cox analysis [adjusted HR (aHR): 6.96; 95% confidence interval: 3.93-12.3]. TB-AEs occurred more frequently in HIV-TB than in non-HIV-TB patients, and were more severe. The majority of TB-AEs occurred within 4 weeks of initiating anti-Tuberculosis treatment. Because TB-AEs may delay ART initiation, careful monitoring during this period is warranted in coinfected patients.

Original languageEnglish
Pages (from-to)455-462
Number of pages8
JournalAIDS Patient Care and STDs
Volume31
Issue number11
DOIs
Publication statusPublished - 2017 Nov

Keywords

  • HIV
  • adverse reactions
  • anti-Tuberculosis drugs
  • antiretroviral therapy
  • tuberculosis

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Substantially Higher and Earlier Occurrence of Anti-Tuberculosis Drug-Related Adverse Reactions in HIV Coinfected Tuberculosis Patients: A Matched-Cohort Study'. Together they form a unique fingerprint.

Cite this